Corticosteroid-induced neuropsychiatric disorders: Review and contrast with neuropsychiatric lupus

Division of Rheumatology, University of Pennsylvania School of Medicine, Philadelphia, PA, USA.
Rheumatology International (Impact Factor: 1.52). 04/2013; 33(8). DOI: 10.1007/s00296-013-2750-z
Source: PubMed


The aim of this review is to analyze the available literature regarding the neuropsychiatric (NP) disturbances associated with corticosteroid (CS) therapy; to determine the nature, severity, and frequency of these NP symptoms; and to identify the various risk factors involved in the development of CS-induced NP disturbances. We searched the available literature since the advent of corticosteroid therapy (1950) utilizing the PubMed database ( ). Primary articles were identified, and they and their pertinent references were reviewed. Due to potential confusion between NP manifestations of CS therapy and central nervous system (CNS) involvement of systemic lupus erythematosus (SLE), a condition often treated with CS, a brief review of NP manifestations of SLE was also performed. The presentation of CS-induced neuropsychiatric disorders (CIPD) can be quite varied with depression, hypomania, and overt psychosis being the most common manifestations. CIPD can also include bipolar affective changes, delirium, panic attacks, agoraphobia, obsessive-compulsive disorder, anxiety, insomnia, restlessness, fatigue, catatonia, reversible dementia-like cognitive changes, impaired memory, and concentration. No factors have been identified that allow for the accurate prediction of development of CIPD. A dose-dependent relationship (increased risk when the daily prednisone-equivalent dose is ≥40 mg) has been observed in most cases of CIPD, although there have been case reports with lower doses, alternate-day therapy, and even inhaled CS. Women are more commonly affected with most symptoms occurring in the first 6 weeks of starting treatment. SLE has been the only specific illness that has been linked to a greater risk of CIPD and the NP manifestations of SLE may mimic those of CIPD, with most occurring in the first year of diagnosis. Antiribosomal P, antineuronal, or antiphospholipid antibodies are frequently seen in patients with SLE developing CIPD. Imaging and EEG abnormalities, the coexistence of non-CNS manifestations of SLE, and the presence of serious disturbances in memory and concentration are more suggestive of NP-SLE than CIPD. Although NP symptoms associated with the use of CS generally resolve with discontinuation of the medication, prophylaxis with lithium, and treatment with antidepressants, anticonvulsants and electroconvulsive therapy for severe mania and depression have been reported with successful outcomes. A greater understanding of the underlying mechanism of CIPD, risk factors involved, treatment options, and the distinguishing features from NP-SLE will ultimately lead to more directed therapy for such patients.


Available from: Elliot D Rosenstein, Nov 26, 2014
  • [Show abstract] [Hide abstract]
    ABSTRACT: A case of nalbuphine-induced psychosis, which resolved after the administration of naloxone, is described. A 25-year-old African-American woman with a history of systemic lupus erythematosus was admitted to the hospital for management of cholecystitis. A laparoscopic cholecystectomy was performed, and the patient received multiple doses of i.v. hydromorphone for postoperative pain management. Four days later, shortly after receiving a dose of i.v. nalbuphine for opioid-induced pruritus, she experienced an acute psychotic event, with symptoms including intense headache, akathisia, altered mental status, and formication (a hallucinatory sensation of insects crawling on the skin). The neuropsychiatric symptoms abated within 5 minutes of two consecutively administered doses of i.v. naloxone. During this event, which lasted 25-30 minutes, there was no evidence of metabolic abnormalities and were no signs of infection. The patient did not have a history of mental illness or substance abuse. The patient did not receive further doses of nalbuphine and did not experience similar events during her hospital stay; she was discharged home 10 days later without further complications. According to the algorithm of Naranjo et al., the case was assigned a score of 6, indicating a probable adverse reaction to nalbuphine. A patient developed an acute psychotic reaction that was probably secondary to administration of i.v. nalbuphine for opioid-induced pruritus. Evidence supporting this diagnosis included correlation between the timing of administration of nalbuphine and symptom onset and the marked improvement in mentation following the administration of naloxone.
    American journal of health-system pharmacy: AJHP: official journal of the American Society of Health-System Pharmacists 05/2014; 71(9):717-21. DOI:10.2146/ajhp130485 · 1.88 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The objective of this study was to clarify the incidence, clinical characteristics, and courses of new-onset psychiatric manifestations after corticosteroid therapy in patients with systemic lupus erythematosus (SLE), including possible ways of differentiating between corticosteroid-induced psychiatric disorders (CIPDs) and central nervous system manifestations of SLE (CNS-SLE). We prospectively followed for 8 weeks 139 consecutive episodes in 135 in-patients who had a non-CNS-SLE flare treated with corticosteroids. Psychiatric events were evaluated once a week using DSM-IV criteria. We then conducted a post hoc etiological analysis of any newly developed psychiatric events during this follow-up period. In the 8 weeks of corticosteroid administration, new psychiatric events occurred in 20 (14.4 %) of the 139 episodes. The mean dosage of corticosteroids administered was prednisolone at 0.98 (range 0.24-1.39) mg/kg/day. Of the 20 psychiatric events, 14 (10.1 %) were suitable for the strict definition of CIPDs, accompanied by mood disorders in 13 (depressive in 2, manic in 9, and mixed in 2) and psychotic disorder in one. Two (1.4 %), both presenting delirium, were diagnosed as CNS-SLE on the basis of evidence of abnormal CNS findings even before psychiatric manifestations, all of which improved in parallel with these patients' recoveries through augmentation of immunosuppressive therapy. The other four events (2.9 %) could not be etiologically identified. This study suggests that corticosteroid therapy triggers CIPDs and CNS-SLE in patients with SLE. Delirium may be suggestive of CNS-SLE, while mood disorders may be more suggestive of CIPDs. Electroencephalographic abnormalities may possibly be predictive of CNS-SLE.
    Journal of Neurology 08/2014; DOI:10.1007/s00415-014-7472-y · 3.38 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Glucocorticoids are the most commonly prescribed anti-inflammatory/immunosuppressant medications worldwide. This article highlights the risk of clinically significant and sometimes severe psychological, cognitive, and behavioral disturbances that may be associated with glucocorticoid use, as well as ways to prevent and treat these disturbances. An illustrative case vignette is presented describing a patient's experience of cycles of manic-like behavior and depression while on high-dosage prednisone, with long-term cognitive disorganization, vulnerability to stress, and personality changes. Severe neuropsychiatric consequences (including suicide, suicide attempt, psychosis, mania, depression, panic disorder, and delirium, confusion, or disorientation) have been reported to occur in 15.7 per 100 person-years at risk for all glucocorticoid courses, and 22.2 per 100 person-years at risk for first courses. The majority of patients experience less severe but distressing and possibly persistent changes in mood, cognition, memory, or behavior during glucocorticoid treatment or withdrawal. Although prediction of such effects is difficult, risks vary with age, gender, dosage, prior psychiatric history, and several biological markers. Key mechanisms thought to underlie these risk factors are briefly described. Recommendations are given for identifying individual risk factors and for monitoring and managing adverse neuropsychiatric effects of glucocorticoids.
    American Journal of Psychiatry 10/2014; 171(10):1045-1051. DOI:10.1176/appi.ajp.2014.13091264 · 12.30 Impact Factor
Show more